Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 247, NWS North Platte, NE

July 31, 2001Brown County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 31, 2001, 6:46 PM CDT for Brown County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 31, 2001, 6:46 PM CDT (23:46 UTC)
Expired
Jul 31, 2001, 7:30 PM CDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Brown County, NE

The radar

The North Platte radar (KLNX), 66 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:57 PM CDTHail 0.88Ainsworth, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 5:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 312348
SVRLBF

NEC017-010030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
646 PM CDT TUE JUL 31 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 730 PM CDT.

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 24 MILES SOUTH 
  OF JOHNSTOWN TO 3 MILES NORTHEAST OF AINSWORTH...MOVING NORTHEAST  
  AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  ALONG HIGHWAY 7 BY 705 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST 
PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND 
DAMAGING WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

THIS REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING THAT WAS IN 
EFFECT FOR NORTHERN BROWN COUNTY.

LAT...LON 4211 10014 4269 10009 4269 9974 4214 9975

$$
SLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:37 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 31, 2:37 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
237 PM CDT TUE JUL 31 2001

FORECAST CHALLENGE WILL BE AREAL COVERAGE FOR POPS TONIGHT...

LEADING SURFACE TROUGH AT 18Z EXTENDED SOUTHWEST FROM LOW CENTER OVER
NORTH CENTRAL SOUTH DAKOTA...WEST OF MBG...TO EAST OF VTN...THEN
SOUTHWEST TO OGA. REINFORCING TROUGH TO ENTER FROM THE NORTHWEST
THIS EVENING WITH DRIER AIR TO FILTER ACROSS THE PANHANDLE.
DEWPOINTS INTO THE MID TO UPPER 60S CENTRAL WITH CAP WEAKEST OVER
THE PANHANDLE AT 18Z WITH ISOLATED CONVECTION POSSIBLE INTO THE
EASTERN PANHANDLE BY 4 PM AS GRAVITY WAVES ON VISIBLE SATELLITE
MOVE NORTHEAST. DEWPOINTS ALREADY DROPPING INTO THE LOW 50S IN THE
PANHANDLE WITH HIGH BASED CONVECTION MOST LIKELY WITH GUSTY WINDS
POSSIBLE.

MODELS IN GENERAL AGREEMENT IN THE SHORT TERM WITH BOUNDARY TO
CRAWL SLOWLY SOUTHEAST THIS EVENING. H85 SOUTHWEST TO NORTHEAST
ORIENTATED JET TO KEEP BEST FOCUS FOR CONVECTION WELL TO THE NORTH
MOVING NORTH THROUGH EASTERN NORTH DAKOTA INTO MINNESOTA THROUGH
01/00Z ALONG AND NORTH OF WARM FRONT. THEN AS REINFORCEMENT OF DRIER
AIR OCCURS ALONG BOUNDARY THE FRONT WILL ORGANIZE WITH INCREASED LIFT
FOR SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND EAST OF LINE FROM
ANW TO LBF AND IML. FURTHER WEST MORE WIDELY SCATTERED CONVECTION.
HIGHER MOISTURE AVAILABILITY WILL BE EAST OF AREA WITH LOW POPS
RETAINED. AFTER 01/00Z SERIES OF H5 WAVES WILL BE LIFTING NORTHEAST
ALONG THE SURFACE FRONT WITH THREAT FOR STRONG TO SEVERE STORMS TO BE
EAST OF FORECAST AREA AFT 06Z. SURFACE WINDS TURN ON TO THE NORTH
NORTHEAST ACROSS ALL OF THE FORECAST AREA AFTER 09Z WITH FRONT TO
HANG FROM NORTHEAST NEBRASKA INTO NORTHWEST KANSAS ON WEDNESDAY.

CLOUDS WILL BEGIN TO CLEAR ACROSS THE NORTHWEST WEDNESDAY AS FRONT
MOVES BRIEFLY SOUTHEAST. PARTLY SUNNY SKIES SHOULD PREVAIL
ACROSS THE REMAINDER AS NORTHEAST SURFACE WINDS WRAP MOISTURE BACK
SOUTHWEST AND SERIES OF H5 WAVES TRANSIT EAST ACROSS SOUTHERN
NEBRASKA. THIS WILL KEEP A CHANCE OF WIDELY SCATTERED THUNDERSTORMS
OVER THE SOUTHEAST HALF OF THE FORECAST AREA. THE CLOUDS AND
NORTHEAST WINDS FLOW WILL HELP TO HOLD TEMPERATURES DOWN INTO THE MID
TO UPPER 80S WITH BLEND OF GUIDANCES USED.

WEDNESDAY NIGHT INTO THURSDAY LOW LEVEL CONVERGENCE INCREASES ACROSS
SOUTHERN NEBRASKA AS FRONT REMAINS DRAPED NEAR THE STATELINE AND
SURFACE HIGH BUILDS EAST ACROSS THE NORTHERN PLAINS. 850-700 MB
FRONTOGENESIS INCREASES OVER NORTHWEST KANSAS WEDNESDAY EVENING
WITH EAST WINDS TO GENERATE UPSLOPE FLOW AND CLOUDS INCREASES
THEN CONVECTION DRIVES FRONT FURTHER SOUTH INTO KANSAS OVERNIGHT.
CHANCE OF THUNDERSTORMS CONTINUE FOR THE EXTREME SOUTHWEST
WEDNESDAY NIGHT. OTHERWISE MOSTLY CLOUDY AS SURFACE HIGH BUILDS EAST
ACROSS MINNESOTA AND NEXT LEESIDE TROUGH FORMS ON THE NORTHWEST HIGH
PLAINS.

RETURN FLOW SETS UP THURSDAY WITH FRONT TO RETURN NORTH. THE H5
HIGH CENTER WILL BE SITUATED OVER KANSAS WITH SERIES OF WAVES TO
ROTATE AROUND PHERIPERY WITH LOW POPS INCLUDED FOR THE DAY
OTHERWISE PARTLY CLOUDY AS UPPER RIDGE BUILDS FURTHER WEST AND
AMPLIFIES.

IN THE EXTENDED EUROPEAN MODEL MORE AGGRESSIVE BUILDING UPPER RIDGE
WESTWARD ACROSS THE SOUTHERN U.S. WHILE MRF SHOWS DEEPER TROUGH TO
DIG IN AND SLOWER PROGRESSION OF SYSTEM OFF THE NORTHWEST COAST
BEYOND 96 HOURS. EUROPEAN MODEL PREFERRED AS 31/12Z AVN THROUGH
120 HOURS LIMITS MOISTURE ADVECTION AS THE H5 HIGH CENTER TO
BUILD WEST ACROSS KANSAS ON FRIDAY...THEN EXTEND SOUTHWEST INTO THE
DESERT SOUTHWEST THROUGH MONDAY. THIS WILL MAKE FOR A DRIER FORECAST
AS RETURN FLOW SHUTS OFF FROM THE GULF AND MAIN FORCING MOVES MORE TO
THE NORTH AND LIMITS RAINFALL SATURDAY THROUGH MONDAY. ISOLATED
STORMS MAY FIRE OVER THE MOUNTAINS TO THE WEST BUT THEN WEAKEN
WHILE MOVING NORTH NORTHEAST AND WILL GO FOR DRY FORECAST. ANY
STORMS WHICH DO DEVELOP WILL HAVE WEAK STEERING WINDS WITH SLOW
MOVEMENT TO ALSO LIMIT EASTWARD EXTENT. THEN LEESIDE TROUGH WILL
EXTEND SOUTH INTO FAR WESTERN NEBRASKA MONDAY THEN AS H5 RIDGE AXIS
MOVES EAST TUESDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.

.LBF...NONE.

KECK

In the hours before

Local storm report, Jul 31, 6:08 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
608 PM CDT TUE JUL 31 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0459 PM    15 NE NORTH PLATTE        NE   60 MPH TSTM WIND GUST
07/31/01   LINCOLN

0505 PM    15 NE NORTH PLATTE        NE   60 MPH TSTM WIND GUST
07/31/01   LINCOLN

0555 PM    1 W BRADY                 NE   60 MPH TSTM WIND GUST
07/31/01   LINCOLN

0555 PM    16 NE STAPLETON           NE   60 MPH TSTM WIND GUST
07/31/01   LOGAN

TLK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:00 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan60 min
Jul 31, 5:10 PM CDTSevere Thunderstorm WarningLBFHayes50 min
Jul 31, 6:25 PM CDTSevere Thunderstorm WarningLBFBrown35 min
Jul 31, 6:39 PM CDTSevere Thunderstorm WarningLBFCuster66 min
Jul 31, 6:56 PM CDTSevere Thunderstorm WarningLBFKeya Paha, Rock34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.